Iowa, 2015Hail and Damaging Winds in Iowa, May 3 to 4, 2015
May 3 to 4, 2015 · NWS DMX · 12 events in 7 counties and zones
A cold front dropped southeast into Iowa during the late afternoon and evening of the 3rd. The atmosphere became quite unstable with temperatures rising into the low to mid 80s and dewpoints in the 55 to 60 degree range.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $194,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front dropped southeast into Iowa during the late afternoon and evening of the 3rd. The atmosphere became quite unstable with temperatures rising into the low to mid 80s and dewpoints in the 55 to 60 degree range. As thunderstorms began to form along the front, CAPE had risen to around 2000 J/kg with CAPE in the -10 to -30 C layer of the atmosphere between 300 and 500 J/kg. The freezing level was between 11,500 and 12,000 feet. Downdraft CAPE was in the 1000 to 1200 J/kg range. Though many parameters were favorable, the shear was limited with 25 to 30 kts of effective shear available. Thunderstorms formed along the cold front and became severe relatively quickly. The main severe weather with the storms was hail with most of the hail reported around quarter size. Hail covered the ground in a few areas. Nearly baseball size hail fell in Calhoun County at Manson. The storm in Algona produced a 59 MPH wind gust at the airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 3, 2:45 PM CST, 2 hours earlier.
Area forecast discussion, May 3, 2:45 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT SUN MAY 3 2015
.SHORT TERM /TONIGHT/...
ISSUED AT 345 PM CDT SUN MAY 3 2015
A MUCH MORE ACTIVE PATTERN FOR THE UPCOMING WEEK WILL MAKE THE
WEATHER MORE INTERESTING IN BOTH THE NEAR AND EXTENDED FUTURE.
WARM SECTOR HAS SPREAD ACROSS THE STATE TODAY WITH COLD FRONT
APPROACHING NORTHERN IOWA THIS AFTERNOON. INSTABILITY HAS
INCREASED RAPIDLY DURING THE DAY WITH MLCAPES OF 1500-2000J/KG
ACROSS MUCH OF WESTERN IOWA. STILL SLIGHTLY CAP BUT THIS HAS BEEN
ERODING AS TEMPERATURES HAVE RISEN IN THE LOW TO MID 80S.
HOWEVER...ANTICIPATE INITIAL CONVECTIVE DEVELOPMENT NEAR THE FRONT
TO BE IN MN AND FAR SE SD CLOSER TO THE SHORTWAVE AND COOLER AIR
ALOFT. SOUNDINGS HAVE A SOMEWHAT INVERTED V DISPLAY WITH HIGH LCL
AND LFCS BUT FAIRLY DECENT EFFECTIVE BULK SHEAR VALUES OF
30-45KTS. WITH THESE PARAMETER... GENERALLY ANTICIPATE LARGE HAIL
AND DAMAGING WINDS WITH THESE STORMS AS THE MOVE INTO NORTHERN
IOWA THIS EVENING. THE LINE WILL LIKELY EXTEND WESTWARD ACROSS THE
STATE ALONG THE BOUNDARY TOWARD WEAK SURFACE LOW IN FAR EASTERN
NEBRASKA. THE COMPLEX OF STORMS WILL SINK SOUTHWARD OVERNIGHT WITH
THE FRONT AND ANTICIPATE THE STORMS TO WEAKEN WITH TIME...LIKELY
AS OUTFLOW SURGES OUT AHEAD OF THE SYSTEM. TEMPERATURES WILL
REMAIN QUITE WARM AHEAD OF THE BOUNDARY OVERNIGHT WITH READINGS
NEAR 60 BUT A DECENT COOL PUSH FARTHER NORTH AND POSSIBLE CLEARING
NEAR DAYBREAK SHOULD ALLOW VALUES TO THE UPPER 40S.
.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 345 PM CDT SUN MAY 3 2015
ACTIVE WEATHER PATTERN CONTINUES THROUGHOUT THE WEEK WITH MAIN
CONCERN FOR SEVERE WEATHER POTENTIAL AND HEAVY RAIN MONDAY INTO
MONDAY NIGHT. MODELS ARE IN FAIR AGREEMENT THROUGH TOMORROW NIGHT
AND LEANED TOWARD A BLEND OF THE ECMWF/NAM AND THEN SLIGHTLY MORE
WEIGHT TOWARDS THE ECMWF THROUGH THE REST OF THE WEEK.
MONDAY INTO WEDNESDAY...BOUNDARY LAYS UP ALONG THE INTERSTATE 80
TO HIGHWAY 30 CORRIDOR TOMORROW MORNING AND THE FORECAST AREA
LOOKS TO REMAIN BETWEEN SHORTWAVES WITH THE SHORTWAVE TONIGHT
EXITING EASTERN IOWA BY 12Z. SOME LINGERING STORMS ARE POSSIBLE
PRIOR TO 15Z...BUT THE 03.12Z SPCWRF KEEPS THE FORECAST AREA DRY
UNTIL THE LATE AFTERNOON. A SECOND SHORTWAVE QUICKLY PUSHES INTO
WESTERN IOWA MONDAY AFTERNOON AND SPAWNS THUNDERSTORMS IN
SOUTHWEST IOWA BY AS EARLY AS 18Z. QUESTIONABLE WHETHER SURFACE
BASED INSTABILITY RECOVERS ENOUGH PRIOR TO THE SHORTWAVE ENTERING
THE FORECAST AREA BY MONDAY AFTERNOON...BUT ENOUGH ELEVATED CAPE
AND STRONG 0-6KM SHEAR PRESENT TO SUSTAIN SOME UPDRAFTS.
PLUS...THERE IS CERTAINLY ENOUGH LARGE SCALE FORCING WITH THE
SHORTWAVE AND THE LOW TO MID-LEVEL LAPSE RATES ARE CONDITIONALLY
UNSTABLE OVER SOUTHERN IOWA MONDAY AFTERNOON. EXPECTING MAIN
CONCERN FOR HAIL TOMORROW AFTERNOON INTO EVENING WRT TO SEVERE
THREAT. OTHER CONCERN IS LOCALLY HEAVY RAIN. PRECIPITABLE WATER
VALUES RANGE RISE INTO THE 1.0 TO 1.5 INCH WHICH IS STILL IN THE
75 PERCENTILE FOR PW CLIMATOLOGY FOR MAY. STRONG CONVERGENCE AND
MOISTURE TRANSPORT INCREASE MONDAY NIGHT AND DECENT WARM LAYER
CLOUD DEPTHS TO SUPPORT EFFICIENT RAIN PRODUCERS. INCREASED QPF
TOMORROW INTO TOMORROW NIGHT.
SURFACE BOUNDARY SURGES NORTHWARD DURING THE EVENING MONDAY AND
KEEPS THE BEST THUNDERSTORM POTENTIAL FOCUSED OVER NORTHERN
PORTIONS OF THE FORECAST AREA PAST 06Z TUESDAY THROUGH 18Z
TUESDAY. NAM AND ECMWF FURTHER NORTH PLACING THE BOUNDARY ALONG
OR NORTH OF HIGHWAY 20 BY TUESDAY AFTERNOON AND HAVE LOW
CONFIDENCE WITH STORM POTENTIAL SOUTH OF THIS LINE AFTER 18Z
TUESDAY. HENCE...LOWERED POPS DURING THIS TIME. ALSO...CONTINUED
TO GO DRY TUESDAY NIGHT INTO WEDNESDAY WITH STRONG SUBSIDENCE IN
PLACE ACROSS CENTRAL IOWA.
ECMWF/NAM SLOWER AND FURTHER WEST WITH 500MB TROUGH AND SURFACE
LOW ENTERING IOWA WEDNESDAY THAN THE GFS. THINKING FORECAST AREA
WILL BE DRY THROUGH AT LEAST 18Z WEDNESDAY WITH LACK OF ANY
SIGNIFICANT FORCING AND MOISTURE UNTIL LATER IN THE DAY WEDNESDAY.
CUT BACK ON POPS AND WENT COMPLETELY DRY GENERALLY EAST OF
INTERSTATE 35 12-18Z WEDNESDAY.
THURSDAY THROUGH SUNDAY...COLD FRONT AND SURFACE LOW TRACK ACROSS
THE STATE BY THURSDAY PROVIDING ADDITIONAL THUNDERSTORM CHANCES
DURING THIS TIME. LOOKS EARLY ENOUGH IN THE DAY TO LIMIT SEVERE
POTENTIAL WITH THE LACK OF ANY SIGNIFICANT INSTABILITY. LATE IN
THE WEEK...DIFFICULT TO TIME ANY SHORTWAVE TO PASS THROUGH THE
STATE OVER THE WEEK...BUT AT LEAST MUCH OF THE AREA LOOKS
POTENTIALLY DRIER BY SATURDAY.
&&
.AVIATION...03/18Z
ISSUED AT 1233 PM CDT SUN MAY 3 2015
VFR CONDITIONS WILL PERSIST THIS AFTERNOON AHEAD OF AN APPROACHING
COLD FRONT. THIS FRONT WILL PUSH INTO IOWA TONIGHT WITH SHOWERS
AND THUNDERSTORMS BECOMING NUMEROUS NEAR THE FRONT THIS EVENING IN
NORTHERN IOWA WITH THE STORMS PROGRESSING SOUTHEAST OVERNIGHT.
THE STORMS WILL AFFECT ALL TAF SITES BEFORE THE PRECIPITATION
BEGINS TO DISSIPATE AND MOVE EAST BY MONDAY MORNING. SURFACE WINDS
WILL BE SOUTHERLY TODAY AND VARIABLE NEAR THE FRONT. NORTHEAST
WINDS ARE EXPECTED IN MOST LOCATIONS BY TOMORROW MORNING ON THE
BACKSIDE OF THE BOUNDARY.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...COGIL
LONG TERM...PODRAZIK
AVIATION...COGIL
Hazardous weather outlook, May 3, 2:59 PM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
359 PM CDT SUN MAY 3 2015
IAZ004>007-015>017-023>028-042100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
359 PM CDT SUN MAY 3 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SLIGHT RISK FOR SEVERE STORMS IS FORECAST THROUGH THIS EVENING WITH
THE MAIN THREAT OF LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS CHANCES ARE FORECAST MONDAY AFTERNOON INTO MONDAY
NIGHT...WITH A LOW POTENTIAL FOR SEVERE WEATHER. LOCALLY HEAVY
RAIN IS POSSIBLE BY MONDAY EVENING INTO TUESDAY MORNING. PERIODIC
THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AFTERNOON THROUGH
FRIDAY WITH THE OVERALL SEVERE THREAT REMAINS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND AGAIN AT TIMES
THROUGHOUT THE WEEK.
IAZ057>062-070>075-081>086-092>097-042100-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
359 PM CDT SUN MAY 3 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE LIKELY BY THIS EVENING INTO THE
OVERNIGHT HOURS. THE WIDESPREAD SEVERE THREAT POTENTIAL REMAINS
LOW...BUT AN ISOLATED SEVERE STORM CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SLIGHT RISK FOR SEVERE STORMS IS FORECAST FOR MONDAY INTO MONDAY
NIGHT WITH THE MAIN THREAT OF LARGE HAIL AND DAMAGING WINDS.
LOCALLY HEAVY RAIN IS ALSO POSSIBLE BY MONDAY NIGHT. PERIODIC
THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AFTERNOON THROUGH
FRIDAY WITH THE OVERALL SEVERE THREAT REMAINS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND MONDAY INTO MONDAY
EVENING...AND AGAIN AT TIMES THROUGHOUT THE WEEK.
IAZ033>039-044>050-042100-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
359 PM CDT SUN MAY 3 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE LIKELY BY THIS EVENING INTO THE
OVERNIGHT HOURS. THE WIDESPREAD SEVERE THREAT POTENTIAL REMAINS
LOW...BUT AN ISOLATED OR TWO SEVERE STORM CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A MARGINAL RISK FOR SEVERE STORMS IS FORECAST FOR MONDAY INTO
MONDAY NIGHT WITH THE MAIN THREAT OF LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE BY MONDAY NIGHT.
PERIODIC THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AFTERNOON
THROUGH FRIDAY WITH THE OVERALL SEVERE THREAT REMAINS LOW AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN MONDAY INTO
MONDAY EVENING...AND AGAIN AT TIMES THROUGHOUT THE WEEK.
KLP
Hail, Kossuth
- When
- May 3, 4:45 PM CST
- Where
- Kossuth County, 2.3 mi NNW of Seneca
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 43.330, -94.400
A trained spotter reported that quarter size hail nearly covered the gruond.
Hail, Emmet
- When
- May 3, 4:45 PM CST
- Where
- Emmet County, 3.77 mi SSW of Raleigh
- Measured
- 1.5 in hail
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 43.300, -94.910
Sixty MPH wind gusts occurred with the hail.
Thunderstorm Wind, Emmet
- When
- May 3, 4:45 PM CST
- Where
- Emmet County, 3.77 mi SSW of Raleigh
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 43.300, -94.909
Minor tree damage reported with the wind.
Thunderstorm Wind, Kossuth
- When
- May 3, 5:45 PM CST
- Where
- Kossuth County, 0.69 mi N of Algona Muni Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.080, -94.270
Hail, Palo Alto
- When
- May 3, 6:00 PM CST
- Where
- Palo Alto County, 0.86 mi SW of West Bend
- Measured
- 1 in hail
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 42.960, -94.460
Hail, Worth
- When
- May 3, 6:20 PM CST
- Where
- Worth County, 2.3 mi SSE of Silver Lake
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 43.450, -93.350
Hail, Webster
- When
- May 3, 7:08 PM CST
- Where
- Webster County, 4.07 mi W of Badger
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.620, -94.230
Pea to nickel size hail was reported.
Hail, Webster
- When
- May 3, 7:15 PM CST
- Where
- Webster County, 2.31 mi NNW of (Fod)ft Dodge Muni A
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 42.580, -94.200
Hail, Calhoun
- When
- May 3, 9:35 PM CST to 9:45 PM CST
- Where
- Calhoun County, 0.51 mi W of Manson
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.530, -94.540
A shower of quarter size hail occurred with a window broken out.
Hail, Calhoun
- When
- May 3, 9:51 PM CST
- Where
- Calhoun County, 0.51 mi W of Manson
- Measured
- 2.5 in hail
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 42.530, -94.540
Hail, Calhoun
- When
- May 3, 9:52 PM CST
- Where
- Calhoun County, 0.51 mi W of Manson
- Measured
- 2.5 in hail
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 42.530, -94.540
Significant damage was done to a vehicle from the large hail.
Hail, Grundy
- When
- May 4, 12:00 AM CST
- Where
- Grundy County, 0.51 mi W of Wellsburg
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.430, -92.930
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 3, 20152 deaths · 1 event
- Hail and Damaging Wind in Minnesota, May 3, 20151 death · $10,000 · 1.5 in hail · 6 events
- Hail and Damaging Winds in Minnesota, May 3, 2015$50,000 · 2 in hail · 27 events
- Hail and Damaging Wind in Texas, May 3, 2015$25,000 · 1.25 in hail · 3 events
- Tornado and Hail in Nebraska, May 3, 2015EF0 · 22 events
- Hail in Wisconsin, May 3, 20151.25 in hail · 7 events
- Hail and Damaging Winds in Wisconsin, May 3, 20151.25 in hail · 5 events
- Hail in Illinois, May 3, 20150.88 in hail · 3 events
- Hail and Damaging Wind in Michigan, May 3, 2015$2,000 · 1 in hail · 3 events
- Wildfire in New Jersey, May 3 to 4, 20152 events
- Tornado and Hail in Iowa, May 3, 2015EF0 · 2 events
- Hail in Texas, May 3, 20151 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564923, 565123, 565124, 564929, 564924, 564925, 564926, 564927, 564928, 564930, 565109, 565035.